MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-6-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after delivery of the ancillary devices, one coil was implanted.The reported coil was the second coil selected, but the coil could not be detached.Five detachment attempts were made with the instant detacher, a second instant detacher was not used, and six detachment attempts were made via the manual method.The coil was then removed from the patient, and a replacement coil was used.The procedure was completed with no further issues reported.It was reported there was no issue with the instant detacher.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, ruptured, intracervical ocular aneurysm.It was noted the patient's blood flow and vessel tortuosity were normal.Ancillary devices include a synchro-14, micro catheter xt27, echelon-10 and ez stent 45-21, weixin 4-15.
 
Event or Problem Description
Additional information received indicated the surgeon did not use an instant detacher and directly detached the coil manually.It was stated the information in the original report was incorrect.There were no issues encountered prior to non-detachment, and no pushwire damage observed.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
B5.Product analysis findings: the axium coil was returned for analysis within an opened axium inner pouch (a829623) and within a dispenser coil.The axium pusher actuator interface (ai) was found intact and not loose.The axium pusher twr crimp and tack welds were found intact.The axium pusher hypotube break indicator (hbi) was found intact and not broken.No breaks or separations were found with the axium pusher.The axium pusher was found bent at ~4.0cm from the proximal end.No damage was found with the ptfe jacket.The release wire coin was found against the lumen stop, the shield coil was found intact, and the implant coil was still attached to the pusher.The implant coil was found to be still in good condition.As the axum pusher was found bent it could not be used with an in-house instant detacher (id).The pusher was broken at the hbi and an attempt was made to detach the implant coil.However, the release wire appears to be stuck at the lumen stop.The distal outer ptfe jacket was removed, using tweezers, an attempt was made to pull the release wire to detach the implant coil.However, the release wire was found still stuck at the lumen stop causing the release wire to bend, damaging the release wire coin.With continued manipulation, the release wire was able to be pulled out of the lumen stop.The release wire coin was found damaged; therefore, the width of the coin could not be measured.The inner diameter of the lumen stop and retainer ring were examined and found damaged; therefore, the inner diameters could not be measured.The implant coil was stretched to access the detach element.The detach element was found in good condition.There was no evidence of weld spots.No other anomalies were observed.Based on the customer report and device analysis, the customer report of "non-detachment" was confirmed.It is possible the damage to the pusher (kinking) contributed to the event.However, the cause for the kinked pusher could not be determined.The lumen stop was found damaged potentially causing the coin to become stuck within the lumen stop and subsequent non-detachment.In addition, the retainer ring was found damaged, potentially causing the detach element to not exit, causing the implant coil to not detach.However, the cause for the damage to the lumen stop and retainer ring could not be determined.There is no indication that the event is related to a potential manufacturing issue.H6.Coding was updated based on analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11222478
Report Number2029214-2021-00093
Device Sequence Number3859656
Product Code KRD
UDI-Device Identifier00847536017597
UDI-Public00847536017597
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2022
Device Model NumberQC-3-6-HELIX
Device Catalogue NumberQC-3-6-HELIX
Device Lot NumberA829623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2021
Supplement Date Received by Manufacturer01/28/2021
04/09/2021
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date02/09/2021
04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight60